Alert archive / Washington / Gale Warnings in 2012
Gale Warning 64, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Oct 16, 2012, 8:54 AM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2012, 8:54 AM PDT (15:54 UTC)
- Expired
- Oct 16, 2012, 12:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
398 WHUS76 KSEW 161554 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 854 AM PDT TUE OCT 16 2012 PZZ135-161700- /O.CAN.KSEW.SC.Y.1097.000000T0000Z-121016T1600Z/ PUGET SOUND AND HOOD CANAL- 854 AM PDT TUE OCT 16 2012 ...SMALL CRAFT ADVISORY IS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE SMALL CRAFT ADVISORY. $$ PZZ131-132-170000- /O.NEW.KSEW.GL.W.0064.121016T1554Z-121016T1900Z/ /O.EXB.KSEW.SC.Y.1097.121016T1900Z-121017T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 854 AM PDT TUE OCT 16 2012 ...GALE WARNING IN EFFECT UNTIL NOON PDT TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL NOON PDT TODAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TODAY TO 5 AM PDT WEDNESDAY. * WIND AND WIND WAVES...WEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS THIS AFTERNOON AND EVENING. WIND WAVES 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ110-170000- /O.EXT.KSEW.RB.Y.0026.000000T0000Z-121017T1800Z/ GRAYS HARBOR BAR- 854 AM PDT TUE OCT 16 2012 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * BAR CONDITION...ROUGH TO SEVERE. * COMBINED SEAS...11 TO 14 FEET...HIGHEST DURING THE MAX EBB CURRENTS AROUND 545 PM TODAY AND 615 AM WEDNESDAY MORNING. THE AFTERNOON EBB CURRENT WILL BE VERY STRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ133-134-170000- /O.EXT.KSEW.SC.Y.1097.000000T0000Z-121017T0400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 854 AM PDT TUE OCT 16 2012 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WIND AND WAVES...WEST WINDS 15 TO 25 KNOTS. WIND WAVES 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-150-153-156-170-173-176-170000- /O.CON.KSEW.SC.Y.1097.000000T0000Z-121017T0400Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 854 AM PDT TUE OCT 16 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WIND AND WAVES...WEST WINDS 15 TO 25 KNOTS. WIND WAVES 3 TO 5 FEET. WEST SWELL 12 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 16, 2:26 AM PDT, 6 hours 28 minutes earlier.
Area forecast discussion, Oct 16, 2:26 AM PDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
226 AM PDT TUE OCT 16 2012
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL CROSS WESTERN WASHINGTON THIS
MORNING...FOLLOWED BY STRONG NORTHWEST FLOW ALOFT. SHOWERS AND
BREEZY CONDITIONS WILL CONTINUE TODAY THEN DIMINISH THROUGH TONIGHT.
AN UPPER LEVEL RIDGE WILL BRING A BRIEF DRY PERIOD WITH A BIT MORE
SUNSHINE ON WEDNESDAY. A WARM FRONT WILL SPREAD RAIN ACROSS THE AREA
THURSDAY AND THURSDAY NIGHT. A LARGE UPPER LEVEL TROUGH JUST
OFFSHORE WILL MAINTAIN A CHANCE OF SHOWERS AND COOLER WEATHER
THROUGH THE WEEKEND.
&&
.SHORT TERM...A COLD FRONT WENT THROUGH EARLIER MONDAY EVENING AND
THE TRAILING UPPER LEVEL SHORTWAVE TROUGH WILL BE CROSSING W WA
AROUND 12Z. SOUTHERLY PRESSURE GRADIENTS ARE WEAKENING...A LITTLE
SOONER THAN EXPECTED...BUT ENOUGH GRADIENT REMAINS TO KEEP IT WINDY
THROUGH 12Z AND THEN SOMEWHAT BREEZY TODAY. THE WIND ADVISORY WILL
BE ALLOWED TO EXPIRE AT 12Z AS PLANNED.
A SHOWERY PATTERN WILL CONTINUE TODAY AS THE UPPER LEVEL SHORTWAVE
TROUGH CROSSES THE AREA...AND IN THE STRONG WNW FLOW ALOFT BEHIND IT
FROM A 140 KT UPPER LEVEL JET STREAK. IR SATELLITE IMAGERY SHOWS A
LOT OF OPEN CELLULAR CU OFFSHORE THAT WILL MOVING INLAND THROUGH
THIS EVENING. LIKELY OR BETTER POPS FOR SHOWERS LOOK GOOD TODAY AS
DO CHANCE POPS TONIGHT AS THE SHOWER ACTIVITY DIMINISHES. THE COAST
AN MOUNTAINS WILL SEE THE MOST SHOWER ACTIVITY TODAY BUT THERE WILL
PROBABLY BE SOME SHOWERS IN A CONVERGENCE ZONE OVER NORTH PUGET
SOUND AS WELL. COLD AIR ADVECTING OVER THE AREA BEHIND THE FRONT
WILL DROP SNOW LEVELS DOWN BELOW 5000 FEET...AND KEEP TEMPS OVER THE
LOWLANDS TODAY IN THE MID TO UPPER 50S.
A RATHER FLAT BROAD UPPER LEVEL RIDGE WILL SHIFT OVER THE AREA ON
WEDNESDAY FOR A BREAK IN THE RAINY PATTERN AND A BIT MORE SUNSHINE.
UNFORTUNATELY PER THE LATEST GFS/NAM...MID/HIGH CLOUDS FROM THE
UPSTREAM SYSTEM APPROACHING THE AREA WILL BE SPREADING INLAND BY
LATE MORNING...SO PARTLY SUNNY MAY BE ABOUT THE BEST WE GET.
THE NEXT FRONTAL SYSTEM WILL REACH THE AREA EARLY ON THURSDAY. GFS
TIMING HAS BEEN SPEEDING UP A BIT...BUT BOTH THE NAM/ECMWF ARE STILL
HOLDING PRECIP OFF UNTIL THURSDAY MORNING. A WARM FRONT OVER
VANCOUVER ISLAND WILL BE SAGGING SLOWLY SOUTHWARD OVER THE AREA
THURSDAY. THE NW PART OFF W WA SHOULD SEE SOME RAIN DURING THE
MORNING WITH LIGHT RAIN SPREADING TO THE S PART IN THE AFTERNOON.
THE HEAVIEST RAIN LOOKS LIKE IT WILL BE THURSDAY EVENING WHEN THE
NOSE OF A 120 KT JETSTREAK ARRIVES JUST OFFSHORE...PUTTING W WA
UNDER THE LEFT EXIT REGION OF THE JET STREAK. KAM
.LONG TERM...ONCE THE WARM FRONT AND JETSTREAK ARE THROUGH THE AREA
THURSDAY NIGHT...A LARGE UPPER LEVEL LONGWAVE TROUGH OFFSHORE WILL
MAINTAIN FAST WESTERLY FLOW ALOFT ACROSS W WA THROUGH SATURDAY AND
POSSIBLY SUNDAY. BOTH GFS/ECMWF APPEAR TO SEND SOME WEAK UPPER LEVEL
SHORTWAVE TROUGHS ACROSS THE AREA WHICH WILL BRING SHOWERY PERIODS.
BOTH MODELS ALSO TRY TO BRING A SLIGHTLY MORE ORGANIZED LOW OVER THE
AREA SUNDAY OR MONDAY BUT DO NOT SHOW MUCH AGREEMENT IN THE DETAILS.
THE CURRENT BROADBRUSH FORECAST FOR A CHANCE OF SHOWERS LOOKS FINE
FOR NOW. MAX TEMPS WILL BE A LITTLE COOLER THAN NORMAL. KAM
&&
.HYDROLOGY...FRONTAL PRECIP HAS ENDED WITH JUST SHOWERS EXPECTED
TODAY AND TONIGHT. THE ONLY RIVER OF INTEREST HAS BEEN THE SKOKOMISH
RIVER...AND THE NORTH FORK HAS ALREADY CRESTED MONDAY EVENING AND
THE SOUTH FORK SHOULD CREST AROUND 10Z. IT LOOKS LIKE THE RIVER WILL
CREST WELL BELOW FLOOD STAGE LATER THIS MORNING.
THE MOUNTAINS COULD RECEIVE A SHORT 12 HOUR PERIOD OF HEAVY RAIN
LATE THURSDAY AFTERNOON THROUGH THURSDAY EVENING BUT THIS STILL
LOOKS WEAK ENOUGH AND SHORT ENOUGH TO LEAVE RIVERS BELOW FLOOD
STAGE.
OTHERWISE...HYDROLOGICALLY SIGNIFICANT PRECIPITATION IS UNLIKELY
TUESDAY THROUGH NEXT MONDAY. KAM
&&
.AVIATION...STRONG ONSHORE FLOW WILL EASE THROUGH TONIGHT AS SURFACE
HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION. THE AIR MASS IS
STILL FAIRLY MOIST AND A UNSTABLE ENOUGH FOR SHOWERS...BUT MOST OF
THE SHOWERS ARE LIKELY TO BE IN THE PSCZ AREA AND OVER THE
MOUNTAINS. STRONG WNW FLOW ALOFT TODAY...AND THE MOUNTAINS SHOULD
REMAIN MOSTLY OBSCURED WITH GOOD OROGRAPHIC LIFT. 19
KSEA...SKIES CLEARED OUT EARLY THIS MORNING OVER SEATTLE AS
DOWNSLOPE WESTERLIES OVER THE OLYMPICS CLEARED THE MOISTURE
OUT...BUT THERE WERE LOW CLOUDS IN THE PSCZ AREA JUST NORTH OF THE
CITY AT 2AM. THE CLOUDS SHOULD FILL IN AGAIN BY DAYBREAK AS THE PSCZ
AREA DROPS FURTHER SOUTH TOWARD SEATTLE BUT THE SHIFT TO NW WINDS
AND MORE SHOWERS WILL PROBABLY STAY NORTH OF SEA TAC. 19
&&
.MARINE...STRONG ONSHORE FLOW WILL EASE THROUGH TONIGHT. GALES
PERSIST EARLY THIS MORNING IN THE NORMALLY WINDIER PART OF THE
STRAIT SO I WILL KEEP THE GALE UP THROUGH THE MORNING HOURS. THERE
IS A CHANCE THAT THE CENTRAL STRAIT AND EAST ENTRANCE WILL FLIRT
WITH GALE FORCE WINDS RIGHT THROUGH THIS EVENING. ELSEWHERE THE WIND
DROPPED OFF PRETTY QUICK OVERNIGHT BEHIND THE FRONT AND SMALL CRAFT
ADVISORIES WILL COVER THE BREEZY 15-25KT WINDS IN MANY AREAS.
GRADIENTS WILL RELAX OVERNIGHT AND WINDS SHOULD BE LIGHT AND
VARIABLE ALL WATERS UNDER HIGH PRES ON WED. ANOTHER FRONTAL SYS WILL
REACH THE AREA THU AND FRI. 19
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY ALL LOWLAND ZONES.
PZ...GALE WARNING CENTRAL STRAIT OF JUAN DE FUCA AND EAST
ENTRANCE...SMALL CRAFT ADVISORY ELSEWHERE.
.SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH TO SEVERE
BAR CONDITIONS.
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:28 PM PDT | Small Craft Advisory for Hazardous Seas | SEW | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.